West Virginia, 2021Winter Weather in West Virginia, February 22, 2021
February 22, 2021 · NWS PBZ · 2 events in 2 counties and zones
A vigorous shortwave trough pushed a cold front through the region the morning of Feb 22nd. Precipitation began as snow due to the atmosphere above the surface saturated and prompted cooling.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous shortwave trough pushed a cold front through the region the morning of Feb 22nd. Precipitation began as snow due to the atmosphere above the surface saturated and prompted cooling. Snow eventually changed to rain with warm advection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 22, 3:57 AM EST, 3 minutes earlier.
Area forecast discussion, Feb 22, 3:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 AM EST Mon Feb 22 2021
.SYNOPSIS...
A crossing cold front will support widespread rain and snow today. A
warm up is then anticipated before an interruption by a midweek
trough.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A vigorous shortwave trough will quickly push a cold front through
the region this morning, exiting the eastern boundary of the forecast
area early this afternoon. Models are still in agreement that most
of the precipitation will begin as snow as the atmosphere above the
surface saturates and cools. The exception will be south of I-70
where enough warm advection is expected to allow for a rain- snow
mix. The area of snow will rush eastward ahead of the deepening
shortwave.
Models are indicating that there will be enough warming in the lower
levels to allow for most of the precipitation to end as rain before
exiting to the east this afternoon. This warm advection likely will
not be strong enough to reach the northeastern corner of the forecast
area or the ridge tops. These locations should remain all snow for
most of the event and will be the areas of highest accumulations,
particularly across the northeast sector. Hires model data is hinting
that 1 inch an hour snowfall rates are possible in the northeast and
on the ridge tops right around dawn and will continue for an hour or
two.
Thermal profiles will be a big limiting factor for snow across the
rest of the area as snow ratio will be less than 10-1 through the
duration.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Broad upper-level troughing across the eastern CONUS will be
established in the wake of today's shortwave trough. Another quick-
moving shortwave will cross the region by Tuesday morning. Limited
moisture return will hinder more widespread snow showers with this
system, which is mainly progged to impact the I-80 corridor. Given
moisture depravity, a few tenths of an inch of snow accumulation is
anticipated.
Otherwise, Tuesday will be cool and cloudy with modest cold
advection and cloud cover in northwest flow.
By late Tuesday, another shortwave trough is progged to dig across
the Upper Midwest, placing the Upper Ohio Valley downstream in SW
flow. This should yield a fairly strong warm advection regime, with
above average temperature expected by Wednesday morning. In fact,
Wednesday should be the warmest day of the week with high temperature
nearing (or exceeding) 50F across the lowlands and 40s in the higher
elevations.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The warming trend will be interrupted by increasing precipitation
chances ahead of a crossing cold front Thursday. A fairly active
pattern should then follow, supporting additional rain/snow chances,
though not widespread, through the weekend. Return swly flow aloft
will above average temperature Saturday/Sunday.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR conditions will continue for a few more hours, although clouds
will lower and thicken with time as a cold front approaches. A
strong vertical wind profile will support LLWS till 15Z; gusty
sfc conditions across all of the terminals through the late evening.
Flight conditions will deteriorate as precipitation arrives after 08Z
and overspreads the terminals from west to east. Conditions will
quickly drop to IFR with incoming cold air aloft. Precipitation will
start as snow north of AGC; rain for MGW/ZZV. Snow will last the
longest at KDUJ, where rates may also briefly exceed 1 inch/hr. As
drier air prevails early afternoon precip chances will quickly
diminish. However, IFR cigs will still linger due to residing cold
air aloft.
.Outlook...
Restrictions are possible again Tues with an upper trough passage.
&&
.CLIMATE...
Pittsburgh has recorded 4" of snow on the ground since Feb 1, which
is the 9th longest stretch on record. The most consecutive days
since 2010.
Most days with snow depth >4"
1. 54 days 1978
2. 44 days 1977
3. 33 days 2010 and 1985
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for PAZ009-
016-023-074-076.
OH...None.
WV...Winter Weather Advisory until 1 PM EST this afternoon for WVZ514.
&&Hazardous weather outlook, Feb 21, 3:34 PM EST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 PM EST Sun Feb 21 2021
PAZ008-015-WVZ512-222045-
Venango-Clarion-Eastern Preston-
334 PM EST Sun Feb 21 2021
This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Accumulating snow is expected early Monday with crossing low
pressure. A combination of anticipated accumulation and potential
impacts to the morning commute may warrant an advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ009-016-023-074-076-WVZ514-222045-
Forest-Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Eastern Tucker-
334 PM EST Sun Feb 21 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073-075-WVZ001>004-012-021-509>511-513-222045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
334 PM EST Sun Feb 21 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Eastern Preston
- When
- February 22, 4:00 AM EST to 1:00 PM EST
- Where
- Eastern Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Up to 3 inches of snow fell in eastern Preston County the morning of February 22nd.
Winter Weather, Eastern Tucker
- When
- February 22, 4:00 AM EST to 1:00 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Up to 4.7 inches of snow in the ridges of eastern Tucker on the morning of February 22nd.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 22, 20211 death · 1 event
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202119 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- High Wind in North Dakota, February 22, 202160 kt wind · 6 events
- Winter Weather in Pennsylvania, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943325, 943327.